MAUDE Adverse Event Report: BIOFIRE DIAGNOSTICS, LLC BIOFIRE JOINT INFECTION (JI) PANEL

BIOFIRE DIAGNOSTICS, LLC BIOFIRE JOINT INFECTION (JI) PANEL
Model Number RFIT-ASY-0138
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/17/2026
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation: patient information such as sigs/symptoms, age, sex, and final diagnosis were requested from the customer but not provided.One(b)(6) 2026, a periprosthetic tissue specimen was tested with on the biofire joint infection (ji) panel.The ji panel reported s.Aureus as detected.On an unknown date, aerobic and anerobic culture were performed and were both negative.The ji panel was discordant with comparator methods.The customer reported the patient was affected due to likely being misclassified.No patient harm was reported.The analysis of the ji panel run file provided by the customer showed late or no amplification suggesting that the target nucleic acid was present at low levels.A potential product malfunction was identified.Conclusion: during the investigation it was determined that the customer was testing an off-label sample type.The customer reported they were using periprosthetic tissue samples on the ji panel which is considered off-label use.The performance of this test has only been validated with synovial fluid collected according to standard technique.The customer reported these results following receipt of field safety corrective action, fa-twd-000074, which identified an increased risk of false positive s.Aureus on kit/pouch lot 0878825/(b)(6).Thus, a likely cause of discrepant results was due to contamination during manufacturing.Alternatively, due to the high sensitivity of the biofire ji panel and the ability of the biofire ji panel to detect all organism targets directly from the patient's sample rather than isolated colonies from culture, discrepancies with standard phenotypic microbial identification and susceptibility techniques can occur and are a part of normal system performance, especially in instances of low-level organism.Due to the sensitive nature of the ji panel, there is a risk of false positive results from the introduction of exogenous organism or nucleic acid.While the pouch loading instructions and recommended cleaning steps are sufficient to eliminate contamination the majority of the time, it is possible that some organism/nucleic acid could be introduced during any part of the testing and pouch handling process.Contamination can also be introduced via the laboratory environment and equipment such as pipettes, pipette tips, etc., or personnel handling the sample.Careful adherence to the sample processing steps described in the instructions for use [rfit-prt-0690] and contamination prevention and decontamination technical note [flm1-prt-0230] is recommended to avoid possible contamination.The customer is advised to follow the instructions in the field safety correction action customer letter and destroy any remaining unused product from the biofire ji kit/pouch lot 0878825/(b)(6).Clinical performance can be found in tables 20, 22, 29-30, 49, and 50 of the biofire® joint infection (ji) panel instructions for use.
 
Event or Problem Description
The customer (poland) reported a potential false positive staphylococcus aureus result on the biofire joint infection panel after testing a periprosthetic tissue sample.Note, this sample type is considered off-label use.The customer reported the patient was affected due to excessive antibiotic treatment.The customer did not consider the treatment inappropriate but noted that it was excessive.The customer reported there was no deterioration in health due to the treatment at this time.A potential product malfunction was identified.During the investigation it was determined that the customer was testing an off-label sample type.However, the customer reported these results following receipt of field safety corrective action, fa-twd-000074, which identified an increased risk of false positive s.Aureus on kit/pouch lot 0878825/(b)(6).

Brand Name
BIOFIRE JOINT INFECTION (JI) PANEL
Common Device Name
BIOFIRE JOINT INFECTION (JI) PANEL
Manufacturer (Section D)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BIOFIRE DIAGNOSTICS, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
3857701328
MDR Report Key25318403
Report Number3002773840-2026-00015
Device Sequence Number5368620
Product Code QSN
UDI-Device Identifier00815381020192
UDI-Public00815381020192
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
DEN200066
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/10/2026
Device Model NumberRFIT-ASY-0138
Device Lot Number0878825
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2026
Supplement Date Received by Manufacturer04/28/2026
Initial Report FDA Received Date05/28/2026
Supplement Report FDA Received Date06/18/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/18/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown